Wyoming, 2019

Hail in Wyoming, June 20, 2019

June 20, 2019 · NWS CYS · 1 event in 1 county or zone

A strong thunderstorm moved over the Glendo Airport producing nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong thunderstorm moved over the Glendo Airport producing nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 20, 4:22 PM MST, 4 minutes earlier.

Area forecast discussion, Jun 20, 4:22 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
522 PM MDT Thu Jun 20 2019

.UPDATE...
Issued at 518 PM MDT Thu Jun 20 2019

...Please see latest 0Z aviation discussion...

UPDATE Issued at 413 PM MDT Thu Jun 20 2019

...TORNADO WATCH FOR NIOBRARA, LARAMIE AND GOSHEN COUNTY TILL 10
PM MDT...

...TORNADO WATCH FOR ALL OF THE NEBRASKA PANHANDLE TILL 10 PM
MDT...

&&

.SHORT TERM...(Tonight - Friday Night)
Issued at 119 PM MDT Thu Jun 20 2019

The main focus in the very near term continues to be the potential
for strong to severe thunderstorms along/east of the Laramie Range
this afternoon & evening. GOES-16 visible satellite imagery is now
showing an expanding CU field over the higher terrain west of I-25
from near Chugwater to the Colorado line w/ additional development
upstream over central Colorado. Abundant sunshine today has helped
support modest instability with CAPE around 1500 J/kg amid dew pts
in the 45-55 degree range, perhaps locally higher w/ a few obs now
showing near 60 F in the BFF area. Mid-level flow will continue to
increase over the next few hours as a significant disturbance digs
into the Great Basin. H5 winds of 50-60 knots should contribute to
significant deep layer vertical shear, while low-level veering may
become quite substantial as well as surface winds become more S-SE
into the late afternoon. Resultant effective SRH will climb to 200
m2/s2 or better, supporting potentially long lived supercells that
may produce all facets of severe weather. Forcing is rather weak &
may limit overall storm coverage, but the environment does support
isolated tornado potential w/ any mesocyclone in addition to large
hail/damaging winds. CAMs have been very consistent with a notable
UH track through the Scottsbluff area today, so this certainly may
be something to watch closely.

Cooler and unsettled weather will return for Friday as large scale
troughing becomes established across the area. Daytime highs could
struggle to reach 60 F in some areas, especially along and west of
I-25. Most areas will see measurable precipitation w/ a strong H25
jet overhead. High-elevation snow is possible late Friday night as
H7 temperatures plunge below 0 C.

.LONG TERM...(Saturday - Thursday)
Issued at 335 AM MDT Thu Jun 20 2019

Ending the weekend wet and stormy, the forecast will transition to
above average temperatures through the first half of early next
week before upper level moisture returns.

Upper level troughing will continue over the front range and the
Nebraska Panhandle through the end of the weekend. Scattered
showers and thunderstorms are expected on Sunday with below
average temperatures. The H5 trough will eventually eject further
east onto the plains allowing high pressure to build in from the
west through the first part of the new week.

The cool temperatures will finally give way to a warming trend as
mid level heights rise Monday. 700 mb temperatures will climb
quickly into the teens as a shortwave ridge axis pushes overhead.
This ridging will persist through the first part of the new week
as a large west coast upper low develops over the Pac Northwest.
Very warm southwesterly flow aloft will overspread the region from
late Tuesday through Wednesday. This will mean above normal
temperatures but also start to usher in mid level pacific moisture
to fuel showers and storms each day. Models hint at increasing
thunderstorm chances from mid week through the weekend but
consistency begins to degrade late mid week.

The GFS maintains broad but strong troughing from the Canadian
border to baja California while the Euro is less aggressive and
keeps the southern end of the trough blunted by shortwave
subtropical ridging. Both solutions keep warm temperatures and
mid level moisture in play hinting at the potential for rain and
storm chances through the extended period. However, forecast
details remain muddy and will be resolved upon model consensus in
later forecast periods.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 518 PM MDT Thu Jun 20 2019

Showers and thunderstorms expected for the remainder of the
afternoon and into the evening. Some storms could be severe. Hail,
damaging winds, and tornadoes are all possible. Added a TEMPO
group for most sites in the tornado warning for the best timing of
the storms. Conditions should be quieting down by 5Z.

&&

.FIRE WEATHER...
Issued at 119 PM MDT Thu Jun 20 2019

A few areas of elevated fire weather conditions will persist today
with gusty winds 30-40 MPH and RH values 20-25 percent. Otherwise,
fire weather concerns will be low over the next few days with good
chances for widespread measurable rainfall and considerably cooler
temperatures.

&&

.HYDROLOGY...
Issued at 335 AM MDT Thu Jun 20 2019

River Flood Warning for the Upper North Platte River at Saratoga
remains in place with a crest expected late this week in Minor flood
Stage. Will need to monitor this site and other high terrain creeks
and streams for higher flows as ample precipitation is expected to
start late Thursday night and continue through Friday evening.
Localized amounts of 0.5 to 1.25 inches could occur across the High
Terrain with the most favored area southern Carbon County for the
Sierra Madres and Snowy Mountain ranges. Please pay close attention
to low drainage areas in the high terrain during this time frame as
flows could quickly become high and fast.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...CW
SHORT TERM...CLH
LONG TERM...AL
AVIATION...CW
FIRE WEATHER...CLH
HYDROLOGY...JSA
Hazardous weather outlook, Jun 20, 3:32 PM MST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
432 PM MDT Thu Jun 20 2019

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-212245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
East Laramie County-
432 PM MDT Thu Jun 20 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will rapidly develop and move quickly
to the northeast across far eastern and southeastern Wyoming
into western Nebraska from late this afternoon through this
evening. Severe thunderstorms with large hail, damaging winds
to 70 mph and isolated tornadoes are likely. A Tornado Watch is
in effect until 10 PM this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Showers and widely scattered thunderstorms are forecast
Friday through Sunday. Severe weather is not expected.

.Spotter information statement...

Spotter activation will be required between 4 PM and 10 PM.

WYZ101-103-106-107-116>118-212245-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
432 PM MDT Thu Jun 20 2019

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Widely scattered thunderstorms will rapidly develop and move
quickly to the northeast. A few strong to severe thunderstorms
with large hail and damaging winds to 60 mph are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Showers and widely scattered thunderstorms are forecast
Friday through Sunday. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

WYZ104-105-109>115-212245-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
432 PM MDT Thu Jun 20 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

Isolated thunderstorms will develop late this afternoon and
evening. Severe weather is not expected, however wind gusts
of 50 to 55 mph will be possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Periods of moderate rain on Friday and over the weekend could
cause local rivers and streams to swell. Poor drainage areas may
become flooded for brief periods.

In addition, rain may mix with or change entirely to snow at
elevations above 10000 feet in the Snowy and Sierra Madre
mountains on Friday night. Light accumulations are possible.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Jun 20, 3:14 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT Thu Jun 20 2019

NEZ019-096-WYZ108-202245-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
414 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SCOTTS BLUFF...SOUTH CENTRAL
SIOUX AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 445 PM MDT...

At 414 PM MDT, trained weather spotters reported a strong
thunderstorm over Stegall, or 13 miles west of Scottsbluff, moving
northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Minatare, Lyman,
Lake Minatare Campground, Stegall, Scotts Bluff National Monument,
Hubbard Hill, Scottsbluff Airport, Lake Minatare and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska...and southeastern Wyoming.

LAT...LON 4173 10398 4188 10408 4215 10385 4208 10353
      4181 10341
TIME...MOT...LOC 2214Z 241DEG 41KT 4185 10392

Hammer
Special weather statement, Jun 20, 3:28 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
428 PM MDT Thu Jun 20 2019

NEZ002-095-096-202315-
Dawes NE-North Sioux NE-South Sioux NE-
428 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWES AND CENTRAL SIOUX
COUNTIES UNTIL 515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Agate Bed National Monument, or 39 miles east of Lusk,
moving northeast at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crawford, Whitney Lake, Fort Robinson Campground, Whitney and Fort
Robinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4242 10380 4259 10392 4295 10324 4262 10302
TIME...MOT...LOC 2227Z 239DEG 43KT 4254 10373

Trudel
Local storm report, Jun 20, 3:32 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 SW MITCHELL           41.89N 103.86W
06/20/2019  M0.88 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL REPORTED IN
            STEGALL WEST OF SCOTTSBLUFF.

&&

CW
Special weather statement, Jun 20, 3:32 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
432 PM MDT Thu Jun 20 2019

NEZ002-003-095-096-202315-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
432 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE...
SOUTHWESTERN DAWES AND CENTRAL SIOUX COUNTIES UNTIL 515 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near
Agate Bed National Monument, or 25 miles northeast of Torrington,
moving east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Agate Bed National Monument, Flahertys Corner and Marsland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4222 10395 4242 10403 4266 10333 4232 10314
TIME...MOT...LOC 2232Z 252DEG 37KT 4236 10387

Trudel
Special weather statement, Jun 20, 3:43 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
443 PM MDT Thu Jun 20 2019

NEZ003-019-021-096-202330-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
443 PM MDT Thu Jun 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE...
NORTHEASTERN SCOTTS BLUFF...NORTHWESTERN MORRILL AND SOUTHEASTERN
SIOUX COUNTIES UNTIL 530 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Alice, or 8 miles north of Scottsbluff, moving northeast at 35
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Mitchell, Kilpatrick Lake, Lake Minatare Campground, Lake Minatare
and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.

LAT...LON 4188 10377 4200 10386 4228 10361 4232 10337
      4194 10316
TIME...MOT...LOC 2242Z 239DEG 28KT 4198 10370

Hammer
Local storm report, Jun 20, 4:26 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
526 PM MDT THU JUN 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             6 N GLENDO              42.59N 105.00W
06/20/2019  M0.88 INCH       PLATTE             WY   EMERGENCY MNGR

&&

WM

The radar

The Cheyenne radar (KCYS), 161 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
June 20, 4:26 PM MST
Where
Platte County, 4.94 mi NNE of (76v)glendo Thomas Airport
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.590, -105.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828726.